Medication Side Effects Can Affect Your Oral Health
Many medications, including vitamins, minerals and herbal preparations, can have a negative effect on your oral health. Make sure that the dental office has your most recent medical history, including a list of all the medications (both over-the-counter and prescribed) that you use, as well as any chewable vitamins, herbs and similar products.
Common medication side effects include:
- Abnormal bleeding – Reduced blood clotting is a side effect of aspirins and anticoagulants, such as heparin or warfarin. These medications can be helpful in preventing stroke or heart disease, but can cause bleeding problems during oral surgery or treatment for periodontal diseases.
- Taste-altering medications – Some medications can cause a bitter or metallic taste or affect the ability to taste. Among them are cardiovascular agents, central nervous system stimulants, nonsteroidal anti-inflammatory drugs, respiratory inhalants and smoking-cessation products such as nicotine skin patches.
- Soft-tissue reactions – Some medications have been linked to the development of oral sores, inflammation or discoloration of the soft tissues in the mouth including those prescribed for blood pressure control, immunosuppressive agents, oral contraceptives and some chemotherapeutic agents.
- Enlarged gum tissue – Overgrown or enlarged gum tissue is known as “gingival overgrowth” and is sometimes associated with antiseizure medications such as phenytoin, immunosuppressant drugs such as those taken after organ transplantations and calcium channel blockers that are taken by some heart patients.
- Dry mouth – Dry mouth is a potential side effect of numerous medications (prescribed and over-the-counter). Among them are antihistamines, decongestants, painkillers, high blood pressure medications, muscle relaxants, drugs for urinary incontinence, Parkinson’s disease medications, antidepressants and many others.
If you need any more information you can contact us at firstname.lastname@example.org